My PA daughter almost given atrovent in ER

Author:
Publish date:
Updated on

My 3 year old daughter (severe PA) was in the ER the other night for asthma exacerbation during a cold. The nurse came in and said she was doing a breathing treatment (via nebulizer) and started to open the med container. Thinking it was maybe Albuterol and budesonide I asked "is that just albuterol?" and she said "No, it's albuterol and atrovent." !!!!!!! She was going to put it in there without even TELLING me. I said "isn't that the one peanut allergy patients can't have?????" She agreed and did just the albuterol. Basically according to her it's the computer's job to alert the nurse to allergy connections like that when they want to administer a med. She said she was going to ask me if there were allergies before administering it but, seriously she was already about to dump it into the neb chamber!

1)no thanks for relying SOLELY on the computer to keep my daughter safe! 2) I heard somewhere that only atrovent in an inhaler (MDI) is contraindicated for PA patients... anyone know more about this? 3)are there other meds I should be wary of?

Thanks for any info/links, i'm relatively new at all this. I do see from a quick search of PA.com that this is a very common occurence!

By cdnsmith on Mar 4, 2011

Wow i never heard of this, but i am also new to all of this, hopefully someone will help, Deanne

By bluegray8 on Mar 4, 2011

Only Atrovent in an inhaler is contraindicated in those with peanut/soy allergies. Ipatropium Bromide Inhalation Solution (generic name) is perfectly safe. In fact, I have been administering to my PA son all week. Unfortunately, we seem to be experiencing the "allergic march". First the eczema, then the food allergy, now the asthma. (which seems to be getting worse and worse). Advair inhaler is also a no no for PA individuals. Hope this helps.

By jessicaNJpa on Mar 23, 2011

i never heard about Advair! does it also use soy lecithin?

Related